Tramadol gave me a seizure and a concussion

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Cyborg Ninja
Veteran Member


Date Joined Jan 2006
Total Posts : 660
   Posted 4/14/2008 11:20 AM (GMT -7)   
I've been taking tramadol for well over a year, and it has had both its benefits and its drawbacks. But last week, I accidentally double-dosed and ended up having a seizure at work. I fell and hit my head, and was taken to the hospital. I had amnesia as well for I guess half an hour, and I'm still a bit dizzy. I now want to get off this medication, but naturally I am worried about how well I will be able to withstand the chronic pain I have. I don't want to get on opiates for the rest of my life. It seems there is no good solution.
Current DX: Graves' disease, Crohn's disease, gallstones, scoliosis, syringomyelia
Dear admin: ASP sucks and so does formatting in tables!


PAlady
Veteran Member


Date Joined Nov 2007
Total Posts : 6795
   Posted 4/14/2008 1:01 PM (GMT -7)   
Tramadol (ultram) can potentially cause seizures, although I'm not sure if the normal dose would have for you. You really need to call your doctor's office and ask whether you should stay on it at the regular dose, or how to wean off, but don't do it on your own. There are many other choices for pain, though. I don't think tramadol is an opiate, and that's why lots of docs try it first, but if it's causing seizures you need to explore other options with your doctor.

I just reread your post and since you've been on it for a year without problems, if it's given you decent pain control the problem may have only been the increased dose. Maybe you can stay on it but you'll need to be more careful about maintaining an accurate dosing schedule.

kara487
Veteran Member


Date Joined Mar 2008
Total Posts : 637
   Posted 4/14/2008 2:02 PM (GMT -7)   
Im sorry to hear abourt the concusssion . I hope you feel better soon.

noncrazed
New Member


Date Joined Apr 2008
Total Posts : 1
   Posted 4/15/2008 7:06 PM (GMT -7)   
I saw your post about Tramadol while I was on the web, and thought about commenting.  I was on Ultram for years because of chronic back pain and neuropathy in my left hip.  I learned a lot of the little known facts about Tramadol:
 
1. Tramadol IS an opioid, in the sense that it acts much like morphine in binding to the opioid receptors of the brain to help ease pain.
 
2. When Ultram was first marketed in 1995 it was thought to be far less addictive and not cause withdrawl/dependence and had lower chances of abuse.  Right now Ultram/Ultracet are on the watch lists of the FDA because of hundreds of voluntary reports of withdrawal, dependence and addiction.  The DEA Diversion webite has information on this drug and the incidents of abuse and dependence.
 
3.  Ultram works not only with the pain receptors but also on the seritonin levels in the brain.  Which is why anti-depressents like Prozac, Paxil, Zoloft etc are not to be taken when Ultram is being used. 
 
4.  Ultram can cause withdrawal, which can range from the normal flu-like symtpoms to tremors and a temporary condition that looks like severe restless leg syndrome.
 
5.  Becuase of it's role in the brain, Ultram has been linked to a higher incidence in seizures, even in people who have no personal or family history of them.
 
If you want to stop therapy with Tramadol, please call your doctor and tell him what is going on.  You will probably have to be weaned off the drug. Stopping it abruptly can cause all sorts of health problems, and some studies show you may even be more prone to seizures during this time.
 
Tramadol for me was an evil and a blessing.  For some reason, I've never responded well to pain killers.  I can take a full dose of something like Percocet and feel nothing.  Most make me anxious and provide no relief.  Ultram was the first the provided help with chronic pain. 
 
I was in a car accident a month ago (I slept drove over 25 miles to the middle of nowhere and rolled the car).  I had a severe concussion and two weeks later I had a seizure for the first time.  I was moved to Ultracet but now I may not be able to take it.  From what I've been told by my doctors, one seizure isn't necessarily abnormal in ones lifetime.  If there is a repeat occurance though - then other steps to prevent seizures have to be taken. 
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 12:45 AM (GMT -7)
There are a total of 2,735,199 posts in 301,283 threads.
View Active Threads


Who's Online
This forum has 151386 registered members. Please welcome our newest member, Kier.
199 Guest(s), 2 Registered Member(s) are currently online.  Details
Mews2much, celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer